Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Diabetic, sugar level increased after taking chanca piedra. Reason?

User rating for this question
Very Good
Answered by

Geriatrics Specialist
Practicing since : 2012
Answered : 384 Questions
Question
I AM A DIABETIC AND I TACHE METFORMIM AND VICTOZA .MAY NATUROPATH SUGESTED ME TO TACHE CHANCA PIEDRA ,.ONTYL NOW MAY SUGAR LEVEL WAS NORMAL, AFTER I START CHANCA PIEDRA MAY SUGAR LEVEL WENT UP.MAY QUESTION IS , WAY?
Posted Sun, 26 May 2013 in Diabetes
 
 
Answered by Dr. Surendiran Gaj 2 hours later
Hi there,

Thanks for writing to us,

The reason for increased blood sugar is due to possible interaction of chanca pedera with the metformin and victoza tablets.The drug interaction might nullify the effects of the drugs resulting in increased blood sugar level.

Metformin (biguanides) which is the first line drug for type 2 diabetes, helps in maintaining the blood sugar level in normal level without producing any hypoglycemia (decrease in blood sugar level). Similarly victoza( liraglutide) is an GLP 1 agonist which is used in reducing the unwanted absorption of glucose from intestine.

Now, Phyllantus curara (chancha piedra) is an liver protective anti viral drug. It has only minimal effect on reducing blood sugar level. It's interaction with the above drug might be the reason behind your increased blood sugar level.

I would suggest you to visit your treating physician and to adjust your diabetic medications. Always discuss with your doctor about possible drug interactions before commencing new regimen. It would also be beneficial if you can discontinue chanca piedrara or look out for possible drug interaction from your physician.

Hope this helps. Let me know if you need clarifications.

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor